16-Dec-14 10:00 AM  CST

Pharmacy Error Led to Patientís Death in Oregon Hospital

Last week patient Loretta McPherson died after mistakenly receiving rocuronium instead of the fosphenytoin that had been ordered. McPherson, who had been recovering from recent brain surgery, had gone to the St. Charles Hospital emergency department due to anxiety and was inadvertently given rocuronium, a paralyzing agent instead of fosphenytoin a drug often given for epileptic seizures. The nurse caring for Mrs. McPherson at the time of her ED visit, stated she had administered the medication, which was delivered to the ED as a sterile compound from the pharmacy, and left to check on another patient. Upon her return Mrs. McPherson had already expired. Resuscitation was administered to Mrs. McPherson, but she had already suffered brain damage and was placed on a respirator.

A full investigation of the medication error reveled this week that the error took place in the pharmacy during the compounding process. According to a representative from the hospital, a pharmacy worker mistakenly compounded the medication order with the wrong IV medication. The order process was followed from the time the physician ordered the medication to the time the pharmacy received the order and delivered the medication to the ED. It was found that the medication was indeed ordered correctly by the physician, the order was then correctly verified by the pharmacy and a label was printed for compounding. However, during the compounding process a pharmacy worker used the wrong drug and although the patient label was correct the fact that the wrong drug had been used, went unnoticed. According to the hospital, three employees involved in the incident are currently on administrative leave.

According to the FDA medication error cause harm to more than 1.3 million people each year. Recently the FDA reported that the incidence of medical based errors had seen a decrease. However, there still remain a great deal of work to do, and this most recent example of medication error should be proof.

 

 

 

References:

“Oregon hospital says pharmacy worker’s error led to patient getting wrong medication, dying”(2014) Associated Press, http://www.foxbusiness.com/markets/2014/12/08/oregon-hospital-says-pharmacy-worker-error-led-to-patient-getting-wrong/,

Ross, M (2014) “Pharmacy worker’s error lead’s to hospital patient’s death”Pharmacy Times, http://www.pharmacytimes.com/news/Pharmacy-Workers-Error-Leads-to-Hospital-Patients-Death-, retrieved 11.December 2014


For additional information on this article, please contact:
 
 
Source: Sandy Andrews  

Tendenciô User Home © 2004 Tendenci™ software by Schipul - "The Web Marketing Company" | www.schipul.com